HealthDay operates under the strictest editorial standards. Our syndicated news content is completely independent of any financial interests, is based solely on industry-respected sources and the latest scientific research, and is carefully fact-checked by a team of industry experts to ensure accuracy.
- All articles are edited and checked for factual accuracy by our Editorial Team prior to being published.
- Unless otherwise noted, all articles focusing on new research are based on studies published in peer-reviewed journals or issued from independent and respected medical associations, academic groups and governmental organizations.
- Each article includes a link or reference to the original source.
- Any known potential conflicts of interest associated with a study or source are made clear to the reader.
Please see our Editorial and Fact-Checking Policy for more detail.Editorial and Fact-Checking Policy
HealthDay Editorial Commitment
HeathDay is committed to maintaining the highest possible levels of impartial editorial standards in the content that we present on our website. All of our articles are chosen independent of any financial interests. Editors and writers make all efforts to clarify any financial ties behind the studies on which we report.
MONDAY, Sept. 19, 2022 (HealthDay News) -- Misusing over-the-counter medications can have dangerous consequences, but recent social media trends encouraging this could be downright deadly for gullible teens, the U.S. Food and Drug Administration warned Thursday.
One concerning trend has been a challenge that encouraged people to cook chicken in NyQuil or other over-the-counter cough and cold medicines. It’s not appetizing, of course, and it can be very unsafe, the FDA warned.
Boiling the medication can make it more concentrated and change its properties. Even if the person cooking the chicken wasn’t planning to eat the poultry, breathing in the vapors from the cooked medicine could cause high levels of drugs to enter the person’s body and might also trigger lung damage, the agency said.
“Put simply: Someone could take a dangerously high amount of the cough and cold medicine without even realizing it,” the FDA said in its warning.
The FDA also noted an earlier TikTok challenge that encouraged people to take large doses of diphenhydramine, an allergy medication sometimes sold under the name Benadryl. The suggestion was that it could induce hallucinations.
Instead, teens trying the challenge ended up in the emergency room and some even died, the FDA said.
These social media video challenges are often aimed at adolescents, so parents can help protect their kids by locking up any medications — over-the-counter or prescription — to prevent an accidental overdose.
Parents can also talk with their kids about the dangers of misusing drugs and how social media trends can lead to real, sometimes irreversible, damage. It will be important to let kids know that not just prescription drugs, but also over-the-counter medications, can cause overdoses.
Parents who believe their teen has taken too much medication and is hallucinating, can’t be awakened, has had or is having a seizure, has trouble breathing, has collapsed or is showing other signs of drug misuse, should call 911. They can also contact poison control at 1-800-222-1222.
Report any adverse events involving medications to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program. Adverse events can also be reported online or by mail. To mail or fax it, call 1-800-332-1088 to request a reporting form sent to you in the mail, then complete and return to the address on the form or submit it by fax to 1-800-FDA-0178.
The U.S. National Center for Health Statistics has more on drug overdose and teens.
SOURCE: U.S. Food and Drug Administration, news release, Sept. 15, 2022
This story may be outdated. We suggest some alternatives.
The content contained in this article is over two years old. As such our recommendation is that you reference the articles below for the latest updates on this topic. This article has been left on our site as a matter of historic record. Please contact us at email@example.com with any questions.
Updated on September 21, 2022